Followers

Thursday, May 9, 2024

Those Aren't Side Effects!



I recently spent two weekends collaborating with fellow CML warriors for a special project that will be released soon.

During this time, I realized how many unmet needs are still in our community; there are still so many people struggling to find great care, support, and answers to their questions.

My hope is that all of our efforts will help fill this void.

That being said, the first topic I saw today in a CML group went something like this: "What do you do when your oncologist says that your side effects aren't known side effects?" My first inclination is to say, "Get a NEW oncologist!" dismissing your side effects and minimizing how you feel is not ok!

Your side effects should never be minimalized, and you should feel comfortable sharing them with your oncologist. You should not be made to feel small, or as though you are complaining. Remember, your doctor sees you for a very short period, and you live with yourself 100% of the time. You know your body, you know how you feel, you know when something is not right. You should never be afraid of advocating for yourself.

After a breath, and my anger cools, my second thought was to give your doctor a second chance; bring the package insert with you, or pull up the side effects online and show him that your side effects are valid.

Sometimes you have to read further down the list of known side effects to find what you are looking for, but you can bet if other CML patients suffer from the same symptoms as you then the side effects are likely there.

The next order of business is to decide whether or not there is a way to combat your side effects or if they are completely intolerable. Are they so extreme that they are causing you to miss doses of your medication, or are they disrupting your life so greatly that you cannot, or do not wish to continue on your current path?

If so, that is a different conversation entirely. One that would involve deciding whether or not a medication change would be your best option. 

Also, have you been recently diagnosed? If so, it is going to take your body time to adjust to the medication, and to the fact that you have cancer! Cancer is a big deal, leukemia is a big deal. In the beginning, many people are really sick. I was one of those, diagnosed with nearly 400,000 white blood cells and every single symptom of leukemia. 

It took me an entire year to feel "good" and that was not the "good" that I felt before being diagnosed. Thirteen years down the road with my CML currently stable, I feel so much better than I did in the beginning.

Do I still suffer from side effects? Sure, but not every day. And of course, there is always the million-dollar question: Is this a side effect from my medication, my CML, or just life in general?

I am not a doctor, so my suggestions, if you think some of these things may work for you, would be to run them by your oncologist, or primary care physician. Often it is your primary care,( I suggest an internal medicine physician), that deals with treating your side effects, while your oncologist would be the one to make a medication change.

Seeing a specialist, an oncologist who sees many CML patients, is often beneficial because he/she has many other CML patients who may be going through similar ups and downs. They could have previous knowledge, as well as tips, on what worked for their other patients.

At any rate, here are a few things I have found that have helped me during my cancer journey.

For Bosulif, my major side effect is nausea. In the beginning, I premedicated with Zofran. I started on 100 mg and slowly worked my way up to 300 mg per day, allowing my body a chance to adjust to this medication. 300 mg is the dose my oncologist deemed correct for me, for where I am in my CML journey.

Since I am unable to tolerate more than 200 mg at one time,  I ingest 100 mg with my first meal, taken halfway through my meal, so that the pill is in the middle of the meal, sandwiched between the food and my second dose, of 200mg is taken with my last meal of the day. I have also found, that taking it with milk is helpful.

Many, many people fail bosulif, in my opinion,  because they are given the full dose right out of the gate and they just cannot tolerate that high of a dosage right from the start. Also, many are not pre-medicated for nausea, which is extremely common.


I no longer pre-medicate for nausea and have found that three drops of CBD oil (no THC), under my tongue at the first sign of nausea seems to do the trick. I also suck on Preggie Pops and mints. Sometimes ginger oil helps, too.

Immodium for diarrhea, Heat, and Baclofen for muscle pain. Heat for bone pain, and Claritin often work, too. I always have Voltaren Gel handy and have used Lidocaine patches for nerve pain in my feet.

My hair falls out: shorter haircut. Mouth sores, Ora-Gel and Healios. Pleural effusion, well, that sucks; a thoracentesis!

Sometimes juggling side effects can be weary making, but I remain grateful for the stability of my CML, and the gift to live every day. 

I delight in the good days, tolerate the bad days, and look forward to tomorrow!

Hang in there warriors, we've got this, and never be shy about reaching out for support, and for sticking up for yourselves!!!


                                               FaceBook: CML: A Place for Hope and Humor

Instagram: https://www.instagram.com/cmlmichele

Email: CMLMichele59@gmail.com

1 comment:

  1. Many thanks for sharing Michelle! I started Bosulif the first of the year and sudden onset of diarrhea has been somewhat miserable for me.
    I only eat meals when I hungry vs a set time each day. Since I take the meds after a meal, the onset of diarrhea can vary day by day.
    Can you tell me if this symptom go away over time? Thanks!

    ReplyDelete

Bricks for the Brave!!